I've just started taking Accutane (20mg/AM, 40mg/PM). My doctor also prescribed me Mupirocin ointment as a precaution to avoid getting a staph infection. I have never had a staph infection before. Should I continue to use this twice a day for 6 months?
Staph Infection Prevention While on Accutane
Doctor Answers (1)
It isn't standard to use mupirocin empirically for accutane treatment.
Thank you for your question.
Mupirocin is excellent for treating open wounds or treating nasal staph colonization, but is not routinely prescribed empirically for patients on accutane. While accutane can cause nasal dryness and crusting and drying of acne nodules (early in treatment), routine mupirocin treatment to prevent this is not customary. I haven't seen an increased incidence of staph infections in accutane treated patients and don't expect that there is an added benefit to making you use mupirocin twice daily to prevent this.
The only benefit I can see for mupirocin in accutane patients would be if there is excessive nasal dryness or skin crusting or scabbing in the initial months of accutane treatment.
Hope this helps!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.